[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.241.199. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1978

Phototoxicity to a Sunscreen IngredientPadimate A

Author Affiliations

From the Department of Dermatology, Duhring Laboratories, University of Pennsylvania, Philadelphia.

Arch Dermatol. 1978;114(4):547-549. doi:10.1001/archderm.1978.01640160025007
Abstract

• Para-aminobenzoic acid and certain of its esters are widely used in sunscreens. We found that one of these, amyl paradimethylaminobenzoate (padimate A) was capable of provoking phototoxic reactions. With ultraviolet A (UV-A) dosages of about 30 joules/sq cm, a reaction grossly resembling sunburn developed in most subjects. The dominant histological feature was vacuolar degeneration of the epidermis without sunburn cells.

Proprietary sunscreens containing padimate A were also shown to produce a similar reaction.

Our explanation for the paradox of a sunscreen that promotes "sunburn" is that, as affected users have concluded, the product was ineffective. The similarity between sunburn and a phototoxic response has delayed recognition of this adverse effect until now.

(Arch Dermatol 114:547-549, 1978)

×